The Food and Drug Administration announced on Thursday that any child younger than 12 should not take the opioid codeine and that those 18 and younger should not take tramadol, another painkiller, after certain types of surgery. In addition, nursing mothers should avoid both opioids because they pose dangers to breast-feeding babies, the agency said.
The use of tramadol was linked to three deaths and six cases of respiratory troubles in children under 18 between January 1969 and March 2016. All of the deaths occurred outside the United States and involved tramadol given in oral drops, a formulation not available in this country. One case in the United States involved a 6-year-old who became unresponsive after a third dose of tramadol and fully recovered after two doses of naloxone, an antidote for opioid overdose.
Certain ethnic groups may be especially sensitive to the drugs. Up to 10 percent of whites, for instance, are fast metabolizers, compared with up to 4 percent of African-Americans and up to 2 percent of East Asians. And more than 10 percent of people of Puerto Rican and Middle Eastern descent may be fast metabolizers.
Any breast-feeding mother could also be an ultrarapid metabolizer and not know it, and unwittingly pass on high levels of opioids to her nursing baby through breast milk. Excessive sleepiness, limpness, breathing troubles or even death can result.